Entity

Time filter

Source Type

Columbus, OH, United States

Russell J.L.,Ohio State University | Wiles D.A.,Ohio State University | Kenney B.,Ohio State University | Spiller H.A.,Ohio State University | Spiller H.A.,Central Ohio Poison Center
Journal of Medical Toxicology | Year: 2014

Concentrated laundry pods have been reported to cause significant clinical effects including oropharyngeal burns and respiratory distress requiring intubation. Dermal burns have been reported, but no incidents of serious isolated dermal injury have been published. We report a case of significant, isolated dermal injury as a result of dermal exposure to a concentrated laundry detergent pod. Total body surface area partial thickness burns in this case were estimated at approximately 2 % with an additional 4-5 % of total body surface area (TBSA) displaying superficial burns/chemical dermatitis. Health-care providers should be aware of this complication and should perform thorough dermal decontamination in the event of an exposure. Parents should be educated regarding the dangers associated with dermal exposure to laundry pod compounds and the need to secure these items away from children as well as proper decontamination techniques should an exposure occur. © 2014 American College of Medical Toxicology. Source


Warrick B.J.,Childrens Hospital of Michigan Regional Poison Center | Hill M.,Childrens Hospital of Michigan Regional Poison Center | Christensen R.,Childrens Hospital of Michigan Regional Poison Center | Goetz R.,Cincinnati Poison Center | And 10 more authors.
Annals of Emergency Medicine | Year: 2013

Study objective: A new generation of designer stimulants marketed as "bath salts" emerged in late 2010. The goal is to describe the epidemiologic emergence of designer stimulants in 9 states in the Midwest. Methods: A retrospective review of the National Poison Data System was performed between November 1, 2010, and November 30, 2011. Inclusion criteria were health care-evaluated bath salts or other synthetic stimulants exposures. Cases were excluded if the exposure was unrelated to a designer stimulant. Demographic and clinical characteristics of cases were calculated and differences in outcome and exposure by generation were examined. Results: One thousand six hundred thirty-three patients met the inclusion criteria. Age ranged from 1 day to 61 years (mean=29.2 years), with 67.9% male patients. The most common clinical features were agitation (62.2%), tachycardia (55.2%), and hallucinations (32.7%). In addition to 15.5% of patients having a major medical effect, 0.6% died. Reason for use was primarily intentional abuse (88.5%). However, 0.7% of patients reported withdrawal. Treatment involved primarily benzodiazepines (58.5%), with 8.7% of patients being intubated. Baby Boomers were more likely to have a major medical outcome (24.2%) and to report injection as the method of administration (8.6%-12.9%). Conclusion: Synthetic stimulants rapidly swept across the Midwest, resulting in more than 1,600 patients seeking medical care. Serious medical effects or death was observed in 16.1% of cases. Older generations were more likely to inject and to have a major medical outcome. © 2013 American College of Emergency Physicians. Source


Spiller H.A.,Central Ohio Poison Center | Spiller H.A.,Ohio State University | James K.J.,Sullivan University | Scholzen S.,Concordia University at Wisconsin | Borys D.J.,Concordia University at Wisconsin
Substance Abuse | Year: 2013

Background: Clenbuterol is a β2-agonist approved in the United States for veterinary use in nonfood animals. Clenbuterol use is emerging among bodybuilders and fitness enthusiasts attracted to the hypertrophic and lipolytic effects. Cases: This was a retrospective chart review of clenbuterol exposures reported to 2 poison control centers. Misuse of clenbuterol for weight loss and bodybuilding was reported in 11 of 13 clenbuterol users. Reported clinical effects included tachycardia, widened pulse pressure, tachypnea, hypokalemia, hyperglycemia, ST changes on electrocardiogram (ECG), elevated troponin, elevated creatine phosphokinase (CPK), palpitations, chest pain, and tremor. Measured serum clenbuterol concentration was 2983 pg/mL post 4.5 mg ingestion. Coingestants included T3 and anabolic steroids. Treatments included activated charcoal, benzodiazepines, β-blockers, potassium replacement, and intravenous (IV) fluid. Conclusions: There is an increasing use of the Internet for illicit drug use for bodybuilding and weight loss purposes. These patients may not present as the stereotype of illicit drug abusers, but as healthy athletic low-risk patients. Clinical effects persisted greater than 24 hours with evidence of myocardial injury in 2 patients. Clenbuterol is increasingly being abused within the bodybuilding subculture. These cases illustrate the hidden dangers of clenbuterol abuse among bodybuilders and fitness enthusiasts. © 2013 Taylor & Francis Group, LLC. Source


Hays H.L.,Nationwide Childrens Hospital | Hays H.L.,Ohio State University | Spiller H.,Central Ohio Poison Center | Spiller H.,Ohio State University
Clinical Toxicology | Year: 2014

Context: Isolated outbreaks of respiratory illness associated with fluoropolymer-containing products, such as waterproofing agents and sealants, have occurred for many years in many different countries. Despite this, an assured mechanism of illness is not defined, representing a barrier to the prevention of future occurrences. Objective: To discuss the epidemiology of the respiratory illness outbreaks, proposed mechanisms of toxicity and clinical outcomes from exposure to these products. Methods: We performed a literature review using OVID Medline (January 1946 through December 2012) and PubMed (January 1950 through December 2012) using the search terms "fluoropolymer", "fluorochemical", "leather proofing", "leather protectant", "weatherproofing agent", and "waterproofing agent". Bibliographies of identified articles were screened for additional relevant studies, including non-indexed reports. Results: Fluoropolymer-associated respiratory illnesses often resemble polymer fume fever: acute respiratory symptoms predominate and are accompanied by flu-like symptoms. Outbreaks occasionally follow marketing of a new or reformulated product. Treatment with basic and supportive measures is sufficient in many cases, including fresh air and supplemental oxygen. Inhaled beta-2 adrenergic agonists and corticosteroids have been used. Toxicity may result from the fluoropolymer itself or the solvent in which it is delivered. Factors which may influence toxicity include fluoropolymer particle size, emission rate, methods of application, environmental conditions, and personal health. Conclusion: Exposure to fluoropolymer-containing waterproofing agents can cause lung injury and usually produce abrupt onset of respiratory and flu-like symptoms. Most victims improve with supportive care and supplemental oxygen. Serious outcomes, including acute respiratory distress syndrome and death, are uncommon. Proprietary information on the exact composition of most fluoropolymer-containing products is often unavailable, and this hinders identification of an exact cause of disease. The etiology is most likely multifactorial. Future research should focus on determining the exact mechanism of illness and establishing safe exposure limits. © 2014 Informa Healthcare USA, Inc. Source


Spiller H.A.,Central Ohio Poison Center | Beuhler M.C.,Carolinas Poison Center | Beuhler M.C.,University of North Carolina at Chapel Hill | Ryan M.L.,Louisiana Poison Center | And 5 more authors.
Pediatric Emergency Care | Year: 2013

OBJECTIVE: The nature of pediatric poisonings is dynamic, with changes occurring over time. We evaluated poisoning in children younger than 6 years for trends during an 11-year period regarding the substances involved in the poisoning, medical outcomes, and health care use. METHODS: This was retrospective study of poisoning in children younger than 6 years reported to 12 poison centers in 5 US states for the years 2000 through 2010. Data abstracted included substance category involved in the exposure, age of patient, year of occurrence, location of patient management, and medical outcome. RESULTS: There were 2,577,036 poison exposures in children younger than 6 years, with a 12.4% increase from 210,270 poison exposures in 2000 to 236,425 poison exposures in 2010. There was a 33% increase (P < 0.05) in pharmaceutical related exposures in children younger than 6 years and a 2.8% decline in the number of nonpharmaceutical related exposures. Among those substance categories representing more than 1% of exposures, the only pharmaceutical showing decline was cough/cold preparations. There was a 53% increase in serious medical outcomes, including 119 deaths and a significant increase in health care facility use, primarily owing to pharmaceutical exposures. CONCLUSIONS: Poisoning in young children increasingly involves pharmaceuticals and is associated with an increased number of serious outcomes and children treated in a health care facility. We believe that these changes are related to increased availability of medications in the home and poison prevention education efforts should include a focus on the availability of these products to small children. Copyright © 2013 by Lippincott Williams & Wilkins. Source

Discover hidden collaborations